Iowa, 2023Drought in Iowa, September 12 to 30, 2023
September 12 to 30, 2023 · NWS FSD · 1 event in 1 county or zone
Temperatures averaged 3 to 5 degrees above normal during September, with precipitation varying from 25 to 50 percent of normal near the Minnesota border, to 50 to 75 percent of normal farther south.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures averaged 3 to 5 degrees above normal during September, with precipitation varying from 25 to 50 percent of normal near the Minnesota border, to 50 to 75 percent of normal farther south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 11, 9:41 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 11, 9:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1041 PM CDT Mon Sep 11 2023
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 242 PM CDT Mon Sep 11 2023
Key Messages:
1. Sprinkles to light showers are are on the table for this
afternoon. A rogue lightning strike and brief gusty winds are
possible.
2. Mostly dry conditions continue through the middle of the week,
with the next chance for rain arriving late Thursday. Specifics
regarding rainfall are uncertain at this time.
---------------------------------------------------------------------
Isolated sprinkles to light showers have developed early this
afternoon while temperatures have warmed to the 70s. These sprinkles
and light showers are being driven by nose of an upper level
vorticity maximum advecting into the area. BUFKIT soundings show
that there is steep enough mid-level lapse rates to generate a small
amount of instability on the order of 100 J/kg of CAPE within a
shallow moist layer. This moist layer is sitting around 600-700 mb
and is above a dry layer beneath it. Any weak shower that develops
will be capable of a few rumbles of thunder as well as brief gusty
winds. Tonight will again be quiet and a bit cooler as lows fall to
the mid to upper 40s. Although the low levels will be mostly dry,
can't rule out a small possibility that river/valley fog developed
in a few spots by tomorrow morning.
With the forecast area remaining on the backside of an upper low,
subsidence will prevail and keep sunny skies and mostly dry
conditions locked over the Northern Plains. However, BUFKIT
soundings continue to show a shallow moist layer around 700 mb along
with minor instability on the order of 100 J/kg or less of CAPE
mainly across northwest Iowa. As such, have introduced slight chance
PoPs for this area. This could again lead to isolated sprinkles and
showers that may produce a rogue lightning strike and perhaps brief
gusty winds due to the dry layer below 700 mb. With 850 mb
temperatures remaining in the low teens, highs again will warm to
the upper 60s to 70s. Overnight low temperatures will fall to the
mid 40s to low 50s from east to west.
.LONG TERM...(Wednesday through Monday)
Issued at 242 PM CDT Mon Sep 11 2023
Surface high pressure begins to slide eastward into the Midwest
states on Wednesday. This will tighten the surface pressure gradient
a bit while also setting up southerly return flow. A warm front will
move across the area, increasing 850 mb temperatures to the mid
teens and thus warm high temperatures into the 70s to low 80s.
Forcing is negligible through so not expecting any rain chances. The
previously mentioned tighter surface pressure gradient will bring a
return to breezy winds with the strongest gusts up to around 25 mph
across locations in central South Dakota.
Shortwave ridging continues to pass through the Northern Plains,
keeping conditions dry and quiet for the day on Thursday. Winds will
further strengthen aloft on Thursday, with boundary layer winds
increasing to 20+ knots. This will continue breezy conditions across
the area for the daylight hours. High temperatures will also
continue to further warm to the mid 70s to low 80s. The next chance
for rain will come during the late evening and overnight hours as an
upper level wave begins to move off the Rockies and into the Plains
states. The Euro, GFS, and Canadian ensembles all show a 50-60%
chance for exceeding a tenth of an inch of rain during this period
of time. The wave will slowly push through the Central Plains,
keeping rain chances going through Friday. Rain at this point looks
to be driven by a potential deformation zone setting up across the
area. Ensembles remain rather split on this rain potential as the
Euro and Canadian ensembles keep similar probabilities for a
exceeding a tenth of an inch of rain. The GFS shows dwindling
probabilities, all the way down to a mere 10% chance for exceeding a
tenth of an inch of rain. Given this uncertainty, have left model
blended PoPs at this time.
Broad upper level troughing continues through the weekend and into
early next week. This will keep seasonable conditions with highs in
the 70s to low 80s and lows in the 40s and 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1030 PM CDT Mon Sep 11 2023
Isolated very light rain showers or sprinkles will be possible
overnight through mainly east central SD and southwestern MN, with
little in the way of measurable precipitation. Otherwise, light
and variable winds tonight. Winds will remain relatively light on
Tuesday. There will be a small possiblity of isolated
showers/sprinkles developing over northwest IA Tuesday afternoon
with little impact.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...JM
Hazardous weather outlook, Sep 11, 5:35 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
635 PM CDT Mon Sep 11 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-122345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
635 PM CDT Mon Sep 11 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Isolated to scattered showers and thunderstorms will be possible
through east central South Dakota and southwestern Minnesota during
the evening. No severe storms are expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Clay
- When
- September 12, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions worsened to severe (D2) in mid September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, September 12, 20231 death · $4,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Arizona, September 12 to 13, 2023$7.4 million · 1 in hail · 29 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Flash Flooding and Flooding in Maryland, September 12 to 13, 2023$500,000 · 19 events
- Damaging Winds in Maryland, September 12, 2023$38,000 · 56 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138785.